Chinese restaurant syndrome is a collection of symptoms that some people experience after eating Chinese food. A food additive called monosodium glutamate (MSG) has been implicated, but it has not been proved to be the substance that causes this condition.
Hot dog headache; Glutamate-induced asthma; MSG (monosodium glutamate) syndrome
In 1968, reports of a series of reactions to Chinese food were first described. MSG was reported to cause these symptoms, but subsequent research produced conflicting data. Many studies were performed, but a majority failed to show a connection between MSG and the symptoms that some people describe after eating Chinese food. For this reason, MSG continues to be used in some meals. However, it is possible that some people are particularly sensitive to food additives, and MSG is chemically similar to one of the brain's most important neurotransmitters, glutamate.
Chinese restaurant syndrome is usually diagnosed based on the symptoms. The health care provider may ask the following questions as well:
- Have you eaten Chinese food within the past 2 hours?
- Have you eaten any other food that may contain monosodium glutamate within the past 2 hours?
The following signs may also be used to aid in diagnosis:
Most people recover from mild cases of Chinese restaurant syndrome without treatment and with no lasting problems.
People who have experienced life-threatening reactions need to be extremely cautious about what they eat and should always carry medication prescribed by their doctor for emergency treatment.
If you experience any symptoms such as shortness of breath, heart palpitations, chest pain, or swelling of the lips or throat, go to the nearest emergency room immediately.
Treatment depends on the symptoms. Most, such as headache or flushing, need no treatment.
Life-threatening symptoms require immediate medical attention. They may be similar to any other severe allergic reaction and include:
- Chest pain
- Heart palpitations
- Shortness of breath
- Swelling of the throat
Bush RK, Taylor SL, Hefle SL. Adverse reactions to food and drug additives. In: Adkinson NF Jr., Yunginger JW, Busse WW, Bochner BS, Holgate ST, eds. Middleton's Allergy: Principles and Practice. 6th ed. Philadelphia, Pa; Mosby Elsevier; 2003: chap 90.
Lawrence DT. Dobmeier SG, Bechtel LK, Holstege CP. Food Poisoning. Emerg Med Clin North Am. 2007:357-373.
Review Date: 11/16/2008
Reviewed By: Linda Vorvick, MD, Family Physician, Seattle Site Coordinator, Lecturer, Pathophysiology, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2009 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.